Posted 10/21/2006 4:40 PM (GMT -7)
I'm a 46-year-old woman. Starting a few months ago, I began getting headaches around the time of my period. It felt like sinus headaches. I went to my allergist, thinking I had a sinus infection. There WAS a slight infection, but that was not causing my headaches. Turns out, I have been having migraines. I didn't realize they were migraines, because there was no aura. When I think about it, I think I've been having them for years, mistaking them for sinus headaches.
Here's what they feel like: pressure around my eyes, slight blurred vision, sensitivity to light and sound, slight dizziness, difficulty concentrating, feelings of impatience/easily annoyed, ringing in my ears.
I'm not sure what to do. The allergist gave me samples of Imitrex. I took one the last time a supposed migraine hit. It took 2 hours for my headache to go away, but the side effects of the medication were awful: it made me really nauseated and dizzy, plus my arm got numb. It was worse than having a plain headache! I also think that the Imitrex made the ringing in my ears worse. The "volume" of the slight ringing that is always in my ears seems to have gotten "turned up a notch" since taking the Imitrex twice last month.
I saw a highly recommended neurologist who specializes in migraine headaches. He examined me and then gave me samples of Frova. But after reading all the nasty side effects of THAT drug, I am hesitant to take it.
I am thinking now of speaking to my OB/GYN and getting my birth control pill changed. Possibly a better combination of hormones (or different dosage) will help prevent this from happening.
In the mean time, if I feel a migraine coming on, I try to have a large dose of caffeine (tea, coffee, or cola) and some ibuprofen. That usually helps. But it doesn't prevent the headache from coming back the next day. Usually these darn headaches seem to last 2 or 3 days in a row.
I really don't want to start taking a lot of powerful medications for something that only seems to affect me at "that time of month." I would love to hear from other women who have been in my situation. Also, please tell me that this crap will go away after menopause! I read that somewhere, and I hope it's true.
BTW, I am on the birth control pill because I was getting ovarian cysts and I had horrible acne, plus awful PMS and very heavy periods. The pill made all that go away. I am hypothyroid and am on Synthroid, but that is all very controlled, so the only other way to alleviate the problem was to go on a birth control pill. It was working great for about a year until these stupid headaches started.
I appreciate your comments and suggestions.
Post Edited (GloriaG) : 10/21/2006 5:53:11 PM (GMT-6)